Annals of African Medicine

CASE REPORT
Year
: 2018  |  Volume : 17  |  Issue : 1  |  Page : 43--45

Drug-induced oral erythema multiforme: A diagnostic challenge


Syed Ahmed Taqi 
 Department of Oral and Maxillofacial Surgery Sciences, Division of Oral Pathology and Microbiology, Najran University College of Dentistry, Najran, Saudi Arabia

Correspondence Address:
Dr. Syed Ahmed Taqi
Division of Oral Pathology and Microbiology, Najran University College of Dentistry, Najran
Saudi Arabia

Trimethoprim-sulfamethoxazole (cotrimoxazole or TMP/SMX) is commonly used for the treatment of urinary or lower respiratory tract infections. A comprehensive review is presented of the world literature on adverse reactions to TMP/SMX since its first use in 1968, when concern was expressed about possible hematologic toxicity. The adverse reactions to TMP/SMX occur in approximately 1%–3% of persons in general population. Here, we report a case of oral erythema multiforme (EM) secondary to TMP/SMX that presented with oral and lip ulcerations typical of EM without any skin lesions and highlights the importance of distinguishing them from other ulcerative disorders involving oral cavity. The patient was treated symptomatically and given tablet prednisolone. The condition improved with stoppage of TMP/SMX therapy. It has been reported that primary attacks of oral EM is confined to the oral mucosa, but the subsequent attacks can produce more severe forms of EM involving the skin. Hence, it is important to identify for early diagnosis and management. Although EM is quite common with TMP/SMX, there are no reports of oral EM appearing after intake of this drug.


How to cite this article:
Taqi SA. Drug-induced oral erythema multiforme: A diagnostic challenge.Ann Afr Med 2018;17:43-45


How to cite this URL:
Taqi SA. Drug-induced oral erythema multiforme: A diagnostic challenge. Ann Afr Med [serial online] 2018 [cited 2020 Sep 23 ];17:43-45
Available from: http://www.annalsafrmed.org/article.asp?issn=1596-3519;year=2018;volume=17;issue=1;spage=43;epage=45;aulast=Taqi;type=0